|switching to tipranavir
Apr 3, 2006
I have been on salvage therapy for 2 years-kaletra,reyataz,fuzeon,ziagen,3tc and viread-2,500 vl-tcells-230-I have high tricy.455 and major trunk fat -It looks like i will respond to tipranavir-then I would stop kaletra and reyataz-do you think this may help my fat gain-high triglycerides- and maybe bring me to undectable?
Response from Dr. Daar
Based upon the complexity of your antiretroviral regimen I suspect that you have considerable drug resistance. Despite this, your viral load is relatively low and it appears that your CD4 cells are stable. It sounds to me like you and your provider have been asking the right questions with regards to whether you have other options. Moreover, it appears that you are considering options that might result in improved suppression as well as those that could result in a reduction in drug-related side effects. With regards to treatment options, if tipranavir is thought to be active, the open question is whether switching to it or modifying your current regimen is likely to result in better suppression, with the goal being to get to undetectable levels. You would need to sit down with your provider and go through what other agents are likely to be an active part of a new regimen. Based upon what you are already taking, I would say that the likelihood of getting sustained suppression with tipranavir and other currently approved drugs is low at this time. That doesn't mean you couldn't try for such a goal by modifying therapy with close follow-up.
What about your triglycerides and trunk fat? If any of your medications are causing an increase in triglycerides, it is likely to be Kaletra. Unfortunately, although tipranavir might be a little better, it is almost certain to be associated with some increase in triglycerides. Consequently, I would not be confident that switching would make a big difference. Trunk fat is even more complicated because despite the fact that many have suggested that this may be from protease inhibitors, there is little data supporting this, or that stopping or switching this class of drugs will result in any improvement. At this point what I would do is discuss with your provider whether you could alter your diet and if it is safe for you to initiate an exercise program which may improve your triglycerides and result in a reduction in trunk fat.
Thank you for your question. Best, Eric
Why CD4s down?
Need help formulating regimen
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.